Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 50, NWS Newport/Morehead City, NC

September 10, 2008Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Sep 10, 2008, 4:55 PM EDT for Onslow County, North Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2008, 4:55 PM EDT (20:55 UTC)
Expired
Sep 10, 2008, 5:15 PM EDT
In force
20 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2294 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2294 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 102055
TORMHX
NCC133-102115-
/O.NEW.KMHX.TO.W.0050.080910T2055Z-080910T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 PM EDT WED SEP 10 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN ONSLOW COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...PUMPKIN CENTER...PINEY GREEN...NEW
  RIVER AIR STATION...JACKSONVILLE...CAMP LEJEUNE MAIN GATE...

* UNTIL 515 PM EDT

* AT 453 PM EDT...PUBLIC REPORTED A WATERSPOUT NEAR THE CAMP LEJEUNE 
  MAIN GATE...MOVING NORTHEAST AT 8 MPH.

* THE TORNADO WILL BE NEAR...
  JACKSONVILLE BY 505 PM EDT...
  MIDWAY PARK...PINEY GREEN...PUMPKIN CENTER AND KELLUM BY 515 PM
  EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3473 7754 3491 7731 3473 7714 3459 7741
TIME...MOT...LOC 2055Z 231DEG 7KT 3471 7739

$$

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 10, 3:36 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 10, 3:36 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
336 PM EDT WED SEP 10 2008

.SYNOPSIS...
A COLD FRONT WILL DROP THROUGH THE AREA THIS EVENING THEN STALL
TO THE SOUTH TONIGHT. HIGH PRESSURE BUILDS IN FROM THE NORTH ON
THURSDAY. THE FRONT WILL PUSH BACK NORTH AS A WARM FRONT ON
FRIDAY...THEN HIGH PRESSURE BUILDS OVER THE AREA DURING THE
WEEKEND. THE HIGH MOVES OFF THE COAST ON MONDAY AS A COLD FRONT
APPROACHES FROM THE WEST MONDAY NIGHT. THE FRONT PUSHES THROUGH
THE AREA ON TUESDAY...THEN HIGH PRESSURE RETURNS ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT PUSHING THRU THE SOUTHERN OBX LATE THIS AFTERNOON. MUCH
OF THIS AFTNS CONVECTION HAS BEEN FIRING ALONG AND SOUTH OF THE
BNDRY ASSOCD WITH WEAK LOW LVL CONVERGENCE AND HAS MOSTLY
REMAINED RIGHT ALONG THE COAST OR JUST OFFSHORE. EXPECT THIS PCPN
WILL TEND TO DISSIPATE INTO THIS EVENING AS THE BNDRY SHIFTS
FARTHER SOUTH AND DIURNAL HEAT WANES.

EXPECT ADDITIONAL PCPN ASSOCD WITH WEAK MID LVL FORCING TO CROSS
THE AREA OVRNGT AND THERE IS THE CONTINUED POTENTIAL FOR LOCALLY
HEAVY RAIN GIVEN THE HIGH PRECIP WATER. A FEW TSTMS MAY LINGER ESP
OVR SOUTHERN AREAS EARLY ON BUT STABILIZATION OF THE BNDRY LAYER
SHUD LIMIT LTG ACTIVITY LATER ON TNGT. CLOUDS WILL HELP HOLD TEMPS
UP DESPITE THE POST FRONTAL CAA WITH LOWS WITHIN SEASONAL NORMS
(U60S INLAND/L70S COAST).

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
IN THE WAKE OF THE WEAK SHORT WAVE...DRYER LOW LVL AIR BUILDING
DOWN THE COAST COMBINED WITH ISENTROPIC LIFT ASSOCD WITH LOW LVL
WEDGE PUSHING FARTHER INLAND SUGGS THE BEST PCPN CHCS WILL BE OVER
SOUTHERN AND WESTERN FCST AREAS ON THU. SHUDNT SEE MUCH SUN AS IT
WILL TAKE A WHILE TO DRY OUT THE COLUMN AND CLOUDS WILL KEEP
TEMPS A BIT BLO NORML WITH HIGHS MAINLY U70S/L80S.

GRADUAL DRYING OF THE COLUMN AND LACK OF FORCING MAY LEAD TO A PCPN
FREE THU NIGHT...BUT KEPT A SLIGHT TO LOW CHC POP FOR ANY
RENEGADE SHWR. LOW TEMPS SIMILIAR TO TNGT...IN THE U60S
INLAND/L70S COAST.

THE STALLED BNDRY TO THE SOUTH WILL LIFT BACK NORTH ON FRIDAY WITH
ASSOCD AREA OF OVERUNNING INDUCED PCPN PUSHING NORTH ACRS THE
AREA. BEST PCPN CHCS SHUD BE INLAND WHERE DEEPEST MOISTURE AND
BEST OVERUNNING RESIDE. MAY SEE SOME SUNNY BREAKS ESP EARLY ON
FRIDAY WITH WILL HELP BOOST TEMPS BACK INTO L80S FOR MOST AREAS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
SHORT WAVE RIDING OVER THE BUILDING SE RIDGE WILL SLIDE ACRS THE
CNRTL MID ATLC STATES FRI NIGHT INTO SAT AND ASSOCD PCPN MAY CLIP
NE NC. OTHERWISE...STRONG UPPER RIDGE WILL BE IN CONTROL FOR MUCH
OF THE UPCOMING WEEKEND. BUILDING HEIGHTS AND WARM DOWNSLOPING
WILL BOOST TEMPS TO NEAR RECORD LEVELS BY SUNDAY (M90S INLAND/U80S
OBX). STILL WARM MONDAY AS UPPER RIDGE/SFC HIGH PRES PUSH OFFSHORE
BUT INCREASING CLOUDS AHEAD NEXT FRONTAL BNDRY SHUD HOLD HIGHS TO
U80S/NR 90. NEW (AND PREFERRED) ECMWF SOLN STILL BRINGS IKE
REMNANTS TO EAST COAST MON NIGHT INTO TUES...THEN STRONG HIGH
PRES BUILDS DOWN FROM THE NORTH FOR DRIER AND COOLER CONDS FOR
THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
BACKDOOR FRONT IS JUST TO THE SOUTH THIS AFTERNOON AND WILL
BECOME STATIONARY AND EVENTUALLY WASH OUT BY THE END OF THE WEEK.
LIGHT NORTHEAST FLOW WILL CONTINUE OVERNIGHT. CEILINGS WILL LIKELY
STAY IN THE MVFR/IFR CATEGORY WITH LOW CLOUDS AND NUMEROUS SHOWERS
IN THE MOIST NORTHEAST FLOW. CONDITIONS WILL REMAIN SIMILAR
THURSDAY WITH LOW CLOUDS AND SHOWERS ON THE NORTH SIDE OF THE
BOUNDARY. THUNDER WILL BE ISOLATED AS THE BEST INSTABILITY WILL
REMAIN ALONG AND SOUTH OF THE FRONT.

HIGH PRESSURE OVER NEW ENGLAND WILL MOVE OFFSHORE THIS WEEKEND WITH
SURFACE FLOW GRADUALLY VEERING TO SOUTHWEST AS A RESULT. A CHANCE OF
SHOWERS WILL EXIST THROUGH SATURDAY. SUNDAY IS EXPECTED TO BE DRY
WITH A SLIGHT CHANCE OF SHOWERS AND STORMS COMING BACK IN ON MONDAY
AHEAD OF THE NEXT FRONT...WHICH IS EXPECTED TO REACH THE AREA BY
TUESDAY MORNING.

&&

.MARINE...
BACKDOOR COLD FRONT IS ALONG THE SOUTHERN BORDER OF OUR MARINE
AREA AND MAY MOVE JUST A BIT FURTHER SOUTH THIS EVENING BEFORE
BECOMING STATIONARY. WINDS ARE NOW NORTHEAST ACROSS THE ENTIRE
AREA WITH SEAS RUNNING 2-3 FEET. 12Z GFS AND NAM ARE IN MUCH
BETTER AGREEMENT ON THE STRENGTH OF THE POST-FRONTAL WINDS...BOTH
AGREEING ON SPEEDS GENERALLY NO HIGHER THAN 10-15 KNOTS. FLOW WILL
GRADUALLY VEER TO SOUTHWEST THIS WEEKEND AS THE HIGH OVER NEW
ENGLAND TONIGHT MOVES EAST OFF THE COAST. LEANED TOWARD THE HPC
SOLUTION FOR THE WINDS SUNDAY INTO MONDAY WHICH IN TURN IS BASED
MAINLY ON THE ECMWF. THE GFS WASHES OUT HURRICANE IKE OVER THE
SOUTHERN PLAINS AND MOVES COLD FRONT THROUGH TOO FAST SUNDAY
NIGHT. BLENDED HPC/ECMWF MAINTAINS THE REMNANTS OF IKE AND MOVES
IT ALONG THE FRONT...REACHING THE NORTH CAROLINA COAST TUESDAY
MORNING.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...BTC
NEAR TERM...BTC
SHORT TERM...BTC
LONG TERM...BTC
AVIATION...HSA
MARINE...HSA
Hazardous weather outlook, Sep 10, 4:23 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
423 AM EDT WED SEP 10 2008

NCZ103-110830-
OUTER BANKS DARE-
423 AM EDT WED SEP 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE THREAT OF RIP CURRENTS NORTH OF RODANTHE
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>095-098-104-110830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS HYDE-
423 AM EDT WED SEP 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 10, 1:33 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
133 PM EDT WED SEP 10 2008

NCZ095-098-101830-
CARTERET-ONSLOW-
133 PM EDT WED SEP 10 2008

...WATERSPOUTS POSSIBLE ALONG THE ONSLOW COUNTY BEACHES...

AT 125 PM EDT...THE PUBLIC REPORTED FUNNEL CLOUDS IN THE SNEADS
FERRY AREA OF ONSLOW COUNTY. WATERSPOUTS WILL BE POSSIBLE THROUGH
THE MID AFFTERNOON ALONG THE ONSLOW COUNTY BEACHES AS A LINE OF
THUNDERSTORMS MOVES OVER THE AREA.

THUNDERSTORMS CAN PRODUCE WATERSPOUTS WITH LITTLE OR NO ADVANCE
WARNING. SEEK SAFE SHELTER IF A WATERSPOUT IS SPOTTED.

CULLEN

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:28 AM EDTSpecial Marine WarningMHX62 min
Sep 10, 1:18 PM EDTSpecial Marine WarningMHX27 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.